Could you suffer antidepressant withdrawal if you stop taking antidepressants? Do withdrawal symptoms indicate a drug addiction?

If you stop taking an antidepressant suddenly, especially if you’ve been taking it for more than four to six weeks, you may have antidepressant withdrawal symptoms. Antidepressant withdrawal symptoms, often known as antidepressant discontinuation syndrome, usually last a few weeks. Certain antidepressants are more prone than others to produce withdrawal symptoms.

When you stop taking an antidepressant abruptly, you may experience the following symptoms within a day or two:

Anxiety
Do you have insomnia or vivid dreams?
Headaches
Dizziness
Tiredness
Irritability
Symptoms of the flu, such as achy muscles and chills
Nausea
Shocks from electricity
Depression symptoms have reappeared.
Antidepressant withdrawal symptoms do not imply that you are hooked to an antidepressant. Addiction is characterized by detrimental, long-term chemical alterations in the brain. It is distinguished by strong desires, an inability to regulate your use of a drug, and unfavorable repercussions from that usage. These problems are not caused by antidepressants.

To reduce the risk of antidepressant withdrawal, consult your doctor before discontinuing an antidepressant. Your doctor may advise you to gradually decrease the dosage of your antidepressant for many weeks or longer to enable your body to adjust to the medication’s absence.

In certain instances, your doctor may prescribe another antidepressant or another kind of medicine to assist alleviate symptoms while your body adapts. If you’re moving from one kind of antidepressant to another, your doctor may advise you to begin taking the new one before discontinuing the old.

It may be difficult to distinguish between withdrawal symptoms and relapsed depressive symptoms after discontinuing an antidepressant. Keep your doctor informed of any changes in your signs and symptoms. If your depression symptoms reappear, your doctor may advise you to restart taking an antidepressant or seek alternative therapy.

Pin It on Pinterest